
Why Is Mixing Opioids With Other Drugs And Alcohol So Dangerous?
This video explains why mixing opioids with other drugs and alcohol is so dangerous, in particular the risk of overdose.
Transcript
0:00Why is mixing opioids with other drugs or alcohol so dangerous?
0:06I'm going to tell you.
0:07I'm Dr. Rodriguez from Healing Sky.
0:10I'm also the medical director of the Dari Center for Healing and today we're going to
0:13talk about why mixing opioids with other drugs and or alcohol is so dangerous.
0:21Opioids by themselves already are dangerous and have a high risk of overdose.
0:26It does not take much, especially if your body and brain are not used to taking opioids.
0:33It does not take much to overdose on an opioid.
0:36It can suppress your breathing, you can stop breathing, it can stop your heart and you
0:40can die.
0:41It really does not take much.
0:44Now mix in there some other effects from other drugs or alcohol and you start reaching other
0:52receptor areas, other receptor types.
0:56The opioids act on the mu opioid receptors predominantly for our purposes, but if you
1:02start adding benzodiazepines or other sedatives that act on the GABA receptor system or worse,
1:08mix in their alcohol, then you're suppressing breathing with different receptor systems
1:16and that effect can be compounded dramatically.
1:20So somebody who might have been on the brink of an overdose with an opioid mix something
1:26else in there and they will be deep into an overdose and a dangerous one because it
1:31might take more than just naloxone or Narcan to pull them out of it.
1:36They might need naloxone or Flumazenil or both from a hospital, otherwise their breathing
1:42will stop and it's not going to come back until it is chemically reversed.
1:46So mixing opioids is exquisitely dangerous.
1:50The risk of overdose is very high.
1:52A small amount of opioids, if you mix it with the wrong thing, mix it with a benzodiazepine
1:59or mix it with alcohol or worse, all of the above, and you can have an unexpected surprise
2:06yet severe overdose.
2:09It doesn't take much at all, especially if you mix them with something else.
2:13It is probably the worst thing that you can do is mixing different types of drugs.
2:20Doing drugs as bad as it is, mixing them is even worse and it's just very, very dangerous.
2:26I discourage it highly.
2:28If you find yourself mixing drugs, you have a problem and you need help for this.
2:33I can't even pretend that this is just recreational use.
2:37Usually you see that in somebody who has more advanced drug use and that does constitute
2:42a problem.
2:43I would recommend that you please seek help.
2:46If you would like help, you can find a lot of providers here on Healing Sky that can
2:50help you.
2:51If you would like help from me, I can help you.
2:53You can reach me at DariusSensory.com.
2:56If you would like to learn more about addiction and addiction treatment and recovery and relapse
3:00prevention or any other mental health topic, you can like, follow and subscribe to me on
3:04Healing Sky or you can look for my podcast here on Healing Sky starting in the fall of
3:112026.
3:12Thank you.
Related videos
Join Healing Sky
Sign up now to get unrestricted access to Healing Sky's online mental health directory, resources, and more!
Sign up now
Share this video
Send this video to someone who might find it helpful.